Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 228, NWS Memphis, TN

July 2, 2014Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2014, 4:48 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2014, 4:48 PM CDT (21:48 UTC)
Expired
Jul 2, 2014, 5:30 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:48 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 2, 3:48 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT WED JUL 2 2014

.DISCUSSION...

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTHEAST ACROSS THE
MIDDLE MISSISSIPPI VALLEY TOWARDS THE MID SOUTH THIS AFTERNOON
WILL CONTINUE TO ENHANCE LIFT ALONG AND SOUTH OF A SURFACE FRONT
STRETCHED FROM WESTERN KENTUCKY ACROSS EASTERN ARKANSAS. THE
AIRMASS HAS BECOME MODERATELY UNSTABLE WITH MLCAPES AROUND 2000
J/KG AND MID LEVEL LAPSE RATES AROUND 6.5 C/KM. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS HAVE REACHED SEVERE LIMITS AND THIS POTENTIAL
WILL CONTINUE THROUGH EARLY THIS EVENING. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL...BUT THE THREAT SHOULD REMAIN
ISOLATED. ALL CONVECTION SHOULD DIMINISH LATER THIS EVENING AS THE
FRONT DROPS SOUTH OF THE REGION AND A DRIER AIRMASS FILTERS SOUTH.

CANADIAN HIGH PRESSURE AT THE SURFACE WILL BUILD OVER THE MID
SOUTH ON THURSDAY AND REMAIN IN PLACE THROUGH MUCH OF THE HOLIDAY
WEEKEND. DRY WEATHER ALONG WITH COOLER TEMPERATURES AND LOWER
HUMIDITY LEVELS CAN BE EXPECTED. TEMPERATURES WILL SLOWLY MODERATE
BACK TO NEAR SEASONAL AVERAGES ALONG WITH INCREASING HUMIDITY
LEVELS BY THE END OF THE WEEKEND.

THE UPPER LEVEL FLOW WILL TRANSITION BACK TO NORTHWESTERLY ALOFT
AS UPPER RIDGING OVER THE REGION BREAKS DOWN. A SERIES OF UPPER
LEVEL SHORTWAVES WILL MOVE ACROSS THE MID SOUTH IN THE FLOW ALOFT
AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA FOR
THE EARLY TO MIDDLE PART OF NEXT WEEK. TEMPERATURES SHOULD REBOUND
BACK TO NEAR AVERAGE WITH A RETURN OF NORMAL SUMMER HUMIDITY
LEVELS.

JLH

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ALTHOUGH CAN/T RULE OUT
A FEW SHRAS/TSRAS DEVELOPING AHEAD OF THE FRONT. HAVE INTRODUCED
VCTS WORDING AT 19Z AT KMEM AND KMKL. WILL CONTINUE VCTS WORDING AT
KTUP. LIGHT AND VARIABLE WINDS EXPECTED AHEAD OF FRONT. BEHIND
FRONT...EXPECT NW WINDS BETWEEN 6-10 KTS. SPEEDS WILL DIMINISH AFTER
00Z BUT INCREASE AGAIN TO 8-10 KTS AFTER 14Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 2, 3:51 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT WED JUL 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
351 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 40 THIS AFTERNOO AND THIS EVENING. THE PRIMARY THREATS
WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND
LARGE HAIL. THIS THREAT SHOULD DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND
EVENING.

JLH

In the hours before

Local storm report, Jul 2, 10:55 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1055 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        ETOWAH                  35.73N 90.23W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            *** 1 FATAL *** 16 OLD KILLED BY LIGHTNING IN CHURCH
            PARKING LOT

&&

JPM
Local storm report, Jul 2, 10:57 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        OSCEOLA                 35.70N 89.99W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            MUNICIPAL AIRPORT BURNED BY FIRE CAUSED BY LIGHTNING

&&

JPM
Local storm report, Jul 2, 4:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             SCOBEY                  33.93N 89.88W
07/02/2014  E1.00 INCH       YALOBUSHA          MS   PUBLIC

            QUARTER SIZE HAIL IN SCOBEY.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:30 PM CDTSpecial Weather StatementMEGTipton30 min
Jul 1, 8:07 PM CDTSpecial Weather StatementMEGCarroll38 min
Jul 1, 8:14 PM CDTSpecial Weather StatementMEGTipton31 min
Jul 2, 12:24 AM CDTSpecial Weather StatementMEGShelby36 min
Jul 2, 3:21 PM CDTSevere Thunderstorm WarningMEGTallahatchie39 min
Jul 2, 3:40 PM CDTSevere Thunderstorm WarningMEGYalobusha33 min
Jul 2, 5:08 PM CDTSpecial Weather StatementMEGChickasaw37 min
Jul 2, 5:20 PM CDTSpecial Weather StatementMEGMonroe25 min
Jul 2, 5:35 PM CDTSevere Thunderstorm WarningMEGMonroe25 min
Jul 2, 5:51 PM CDTSpecial Weather StatementMEGLee24 min
Jul 1, 7:45 PM CDTSpecial Weather StatementMEGMississippi45 min
Jul 1, 8:16 PM CDTFlash Flood WarningMEGCraighead, Cross, Mississippi, Poinsett3 hr
Jul 2, 12:02 AM CDTSpecial Weather StatementMEGCrittenden, St. Francis28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.